Alert archive / Idaho / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Missoula, MT

July 22, 2008Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Jul 22, 2008, 1:02 PM PDT for Idaho County, Lemhi County, Idaho. It was in force for 74 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:02 PM PDT (20:02 UTC)
Expired
Jul 22, 2008, 2:16 PM PDT
In force
74 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID

The radar

The Missoula radar (KMSX), 211 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:30 PM PDTFLASH FLOOD1 Sse North Fork, IDMINOR DEBRIS FLOWS WERE REPORTED ALONG US HIGHWAY 93 JUST SOUTH OF NORTH FORK.
Jul 22, 1:30 PM PDTFLASH FLOOD22 Sw Shoup, IDMUD AND DEBRIS FLOWS REPORTED ALONG THE MIDDLE FORK OF THE SALMON RIVER AT MILE MARKERS 13, 15 AND 58. AT MILE MARKER 15 A SIGNIFICANT LOG JAM OCCURRED WHICH BACKED UP THE RIVER AND FLOODED GREYHOUND CAMP.
Jul 22, 1:30 PM PDTFLASH FLOOD5 E Shoup, IDLOCAL MEDIA RECEIVED REPORTS OF MINOR DEBRIS FLOWS ALONG THE SHOUP ROAD FROM BRIEF HEAVY RAINFALL THAT FELL ON THE UNSTABLE SLOPES.
Jul 22, 2:00 PM PDTFLASH FLOOD20 S Salmon, IDSEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
Jul 22, 2:10 PM PDTFLASH FLOOD1 N Salmon, IDA 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON AND CHALLIS DUE TO MUD/ROCK SLIDES.
Jul 22, 2:10 PM PDTFLASH FLOOD20 S Salmon, IDSEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
Jul 22, 2:15 PM PDTFLASH FLOODEllis, ID15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 222005
FFWMSO
IDC049-059-222130-
/O.NEW.KMSO.FF.W.0001.080722T2002Z-080722T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AREAS ALONG THE SALMON RIVER BETWEEN NORTH FORK AND SHOUP AND
  THE US HIGHWAY 93 CORRIDOR NEAR ELK BEND

* UNTIL 330 PM MDT.

* AT 154 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES SOUTHWEST OF    
  HALE GULCH EAST OF SHOUP TO 42 MILES SOUTHWEST OF LEMHI. THE       
  THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...SHOUP...ELK BEND AND THE PANTHER      
  CREEK AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
      4467 11437 4464 11443 4524 11480 4550 11445
      4545 11433 4547 11429 4554 11424 4554 11415
      4569 11397 4560 11380 4552 11382 4551 11376
      4532 11373 4504 11344 4498 11343 4460 11397

$$
HENRY
2 follow-up statements
000 
WGUS75 KMSO 222056
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT TUE JUL 22 2008

IDC049-059-222130-
/O.CON.KMSO.FF.W.0001.000000T0000Z-080722T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO ID-LEMHI ID-
256 PM MDT TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR LEMHI
AND SOUTHEASTERN IDAHO COUNTIES ALONG THE SALMON RIVER ALONG THE 
SHOUP ROAD AND ALONG US HIGHWAY 93 NEAR ELK BEND...

AT 248 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF HALE GULCH EAST OF SHOUP TO
LEMHI...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF SALMON
TO 24 MILES SOUTHEAST OF SALMON...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GIBBONSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
      4467 11437 4464 11443 4524 11480 4550 11445
      4545 11433 4547 11429 4554 11424 4554 11415
      4569 11397 4560 11380 4552 11382 4551 11376
      4532 11373 4504 11344 4498 11343 4460 11397

$$
HENRY
000 
WGUS75 KMSO 222116
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT TUE JUL 22 2008

IDC049-059-222125-
/O.CAN.KMSO.FF.W.0001.000000T0000Z-080722T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO ID-LEMHI ID-
315 PM MDT TUE JUL 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LEMHI AND
SOUTHEASTERN IDAHO COUNTIES...

THE LINE OF THUNDERSTORMS THAT BROUGHT THE BRIEF HEAVY RAINFALL HAS 
EXITED THE COUNTY. ADDITIONAL FLASH FLOODING AND DEBRIS FLOWS ARE 
NOT EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
      4467 11437 4464 11443 4524 11480 4550 11445
      4545 11433 4547 11429 4554 11424 4554 11415
      4569 11397 4560 11380 4552 11382 4551 11376
      4532 11373 4504 11344 4498 11343 4460 11397

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:22 AM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 8:22 AM PDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT TUE JUL 22 2008

.DISCUSSION...THE VERY MOIST SYSTEM IS STILL ON TRACK FOR THE
CLEARWATERS EASTWARD ACROSS WEST CENTRAL MONTANA TODAY AND TONIGHT.
MOISTURE IS ALREADY STREAMING INTO THE REGION THIS MORNING WITH
SHOWERS ON THE INCREASE ACROSS THE CLEARWATERS...BITTERROOTS...
SAPPHIRES AND PINTLAR REGION. WE ARE INCREASING THE SHOWERS IN THE
FORECAST THIS MORNING ACROSS THE ABOVE MENTIONED AREAS. THE
POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST THIS AFTERNOON.
HOWEVER...WITH ALL THE CLOUDS AND LACK OF STRONG HEATING...THE
MORE LIKELY SCENARIO WILL BE WIDESPREAD SHOWERS AND SCATTERED
MODERATE INTENSITY THUNDERSTORMS WITH ONLY ISOLATED SEVERE.  THE
ONLY AREA THAT MAY NOT SEE MANY SHOWERS OR STORMS IS THE FAR
NORTHWEST CORNER OF MONTANA FROM ROUGHLY FROM THOMPSON FALLS
NORTHWARD.

&&

.AVIATION...AN UPPER LOW PRESSURE SYSTEM WILL INCREASE THE
MOISTURE ACROSS THE REGION TODAY AND TONIGHT. INITIALLY THIS MAY
LEAD TO SOME VISIBILITY REDUCTIONS AROUND SHOWERS...BUT TRANSITION
TO HIGHER PEAK OBSCURATIONS BY LATER IN THE DAY AND THEN FINALLY
SOME VALLEY FOG AND LOW CLOUD DEVELOPMENT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 408 AM MDT TUE JUL 22 2008/

..ACTIVE THUNDERSTORM DAY ESPECIALLY OVER WEST CENTRAL AND SOUTHWEST
MT AND LEMHI COUNTY IDAHO...

DISCUSSION...AN APPROACHING LOW PRESSURE SYSTEM OVER NORTHERN CA AND
MONSOON MOISTURE PUSHING INTO THE NORTHERN ROCKIES TODAY WILL BRING
AN ACTIVE SHOWER AND THUNDERSTORM DAY OVER IDAHO AND WESTERN MT.
SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTH CENTRAL ID...LEMHI
COUNTY AND SOUTHWEST MT THIS MORNING. SHOWERS AND THUNDERSTORMS WILL
PUSH INTO NORTHWEST MT IN THE AFTERNOON...BUT THE CONCENTRATION
OF STORMS ARE EXPECTED TO REMAIN FROM THE I-90 CORRIDOR SOUTHWARD.
THESE STORMS IN THE SOUTH HAVE THE POTENTIAL TO BECOME STRONG
BRIEFLY IN THE AFTERNOON. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
CAN BE EXPECTED THROUGHOUT THE AREA IN THE AFTERNOON.
HOWEVER...SOUTH OF MISSOULA LARGER HAIL AND STRONG WINDS ARE
POSSIBLE AS GREATER INSTABILITY COMBINED WITH SPEED SHEAR ALOFT
PROVIDES A BRIEF PERIOD OF STRONG STORM POTENTIAL. AS THE LOW
PRESSURE SYSTEM MOVES OVER NORTHWEST MT DURING THE EVENING HOURS
TONIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE SOUTH BUT
CONTINUE UP NORTH FOR SEVERAL HOURS AFTER MIDNIGHT. SHOWER AND
THUNDERSTORM ACTIVITY SHOULD END MOST AREAS BY DAYBREAK WEDNESDAY
WITH THE EXCEPTION OF IN GLACIER PARK WHERE ACTIVITY SHOULD
LINGER. ON WEDNESDAY...THE UPPER LOW MOVES INTO EASTERN MT BUT
ANOTHER TROUGH WILL APPROACH THE AREA FROM THE WEST IN THE
AFTERNOON. ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL REMAIN
OVER THE AREA FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATE AFTERNOON.

THURSDAY THROUGH TUESDAY...HIGH PRESSURE WILL AGAIN TAKE HOLD OF THE
NORTHERN ROCKIES STARTING ON THURSDAY. THE RIDGE AXIS WILL BE OVER
THE NORTHERN ROCKIES ON THURSDAY PLACING THE ENTIRE AREA UNDER
MOSTLY SUNNY SKIES AND DRY CONDITIONS. THE RIDGE AXIS WILL MOVE EAST
OF THE AREA ON FRIDAY CAUSING THE UPPER LEVEL FLOW TO AGAIN BECOME
SOUTHWESTERLY. THIS FLOW PATTERN WILL ALLOW FOR A CHANCE OF
THUNDERSTORMS MAINLY IN SOUTHWEST AND ALONG THE DIVIDE OF
WESTERN MONTANA. A SURFACE THERMAL BOUNDARY LOOKS TO HELP INCREASE
THE INSTABILITY IN THE AFOREMENTIONED AREAS ON
FRIDAY...HOWEVER...MOISTURE WILL BE LIMITED SO ANY STORMS THAT
DEVELOP WILL LIKELY BE OF THE HIGH BASE NATURE.

MODELS BEGIN TO DISAGREE WITH THE STRENGTH AND PLACEMENT OF THE
RIDGE OVER THE CENTER OF THE COUNTRY FOR THE WEEKEND ONWARD. THE
PLACEMENT OF THIS RIDGE WILL BE CRUCIAL IN DISTINGUISHING BETWEEN A
DRY PATTERN...OR A MOIST MONSOONAL TYPE THUNDERSTORM SCENARIO. AT
THIS TIME WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE
WEEKEND AND THE BEGINNING OF THE WEEK.

AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED TO
APPROACH KSMN AND KBTM TERMINALS THIS MORNING BY 18Z...KMSO BY 21Z
AND KGPI BY 00Z TODAY. ALL STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS. HOWEVER...KSMN AND KBTM TERMINALS
MAY EXPERIENCE STRONGER STORMS WITH LARGER HAIL AND STRONGER WINDS
BETWEEN 21Z AND 00Z. SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH OVER KSMN AND KBTM TERMINALS BETWEEN 03Z AND 06Z AND KMSO
AND KGPI AFTER 09Z. IMPROVED CONDITIONS CAN BE EXPECTED BY 12Z
WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATE
WEDNESDAY AFTERNOON MAINLY AT KGPI AND KMSO TERMINALS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KITSMILLER
AVIATION...HENRY
Hazardous weather outlook, Jul 22, 9:36 AM PDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MDT TUE JUL 22 2008

IDZ009-010-MTZ006-007-231100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1036 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL
IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD
NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ002>005-043-231100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN
NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL
WILL ALL BE POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:28 AM PDTFlash Flood WatchMSOIdaho, Lemhi6 hr
Jul 22, 1:11 PM PDTSevere Thunderstorm WarningMSOIdaho, Lemhi64 min
Jul 22, 2:43 PM PDTSevere Thunderstorm WarningMSOLemhi14 min

Nearby

Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.